fbpx

Study Finds Link Between Benicar and Sprue-Like Enteropathy

Medical Symbol

DISCLAIMER: Please consult with your doctor before making any changes to your use of any FDA-approved drug or device.

An article published in the Internal Medicine Journal highlights the possibility of sprue-like enteropathy caused by the popular hypertension drug Benicar. The FDA notes that sprue-like enteropathy is characterized by symptoms such as “severe, chronic diarrhea with substantial weight loss.” The journal reports that this seems to be a rarely reported side-effect, but follows the case of a 75-year-old woman who suffered from sprue-like enteropathy as a result of taking Benicar.

In summary, the woman has been experiencing chronic diarrhea and significant weight loss for some time. She had begun taking Benicar 6 months prior to her onset of symptoms. While attempting to diagnose the cause of her symptoms doctors noticed nothing significant after taking several tests. However, after doing a biopsy of her duodenum they discovered severe villous atrophy. This is a wasting of the micro-villae which are inside the small intestine, and is often a symptom of celiac disease. However, the patient had conformed to a strict gluten-free diet for some time.

Eventually doctors considered a relationship between the symptoms and Benicar. After the woman stopped taking the drug and began a normal diet her bowel action became normal after 1 month and her weight was restored within 3. This particular instance is cited by the Journal as evidence that, “in the patient with unexplained diarrhea and weight loss after commencement of olmesartan [Benicar], the rare possibility of drug-mediated sprue-like enteropathy should be considered.”

What does all this mean for the average consumer? First, it means that prescription medications can have severe negative side effects. Second, it means that if you or someone you know is taking Benicar they should be aware of these dangerous side effects. You are your own best advocate, and should ask your doctor about a connection with Benicar if you are experiencing diarrhea and weight loss.

DISCLAIMER: Please consult with your doctor before making any changes to your use of any FDA-approved drug or device.